Sneaky Killer: Just a Little too much Tylenol can be Deadly!
Tylenol side effects? Over the Thanksgiving week yet another news story hit about the dangers of “over the counter” painkillers. We all think that since these common painkiller drugs have long since approved by the FDA that they must be very safe and have few side effects. This is a bad assumption. Take for example a 2002 study that showed that 1 in 1,200 people taking a common nonsteroidal anti-inflammatory drug will end up dead (the ultimate side effect) from the drug at the end of 60 days of use (usually from a massive stomach bleed). This week’s news highlighted Tylenol, which we’ve known for awhile to have severe liver side effects in some patients. In this study, the authors examined information from 663 patients with liver problems caused by acetaminophen (Tylenol) who were admitted to an Edinburgh hospital between 1992 and 2008. The researchers found that nearly a quarter of them (161 patients) had taken staggered overdoses instead of the more common single overdose. This means they did what many of us would do, take more than is recommended and then back off on the dose and then again take more than the recommended dose. We see this behavior in patients because they often find that more than the usual dose will help the pain, but then get concerned about taking too much and back down the dose, only to experience the pain again. On average, staggered overdose patients took 24 grams of acetaminophen over several days, which was less than the single-overdose patients who took 27 grams. If you think about extra-strength Tylenol being 1 gram per common dose, this could represent someone taking 6 pills (3 grams) every four hours (18 grams in a day) and then baking down the dose to the recommended dose for a few days. The researchers found that more than 1/3 of the patients with staggered overdoses died, while 27.8 percent of single overdose patients died. Staggered overdose patients also were more likely to have liver and brain problems, require kidney dialysis and need help with breathing. Close to 60 percent said they had taken the drug to relieve common pain conditions. During a staggered overdose, the drug likely builds up in the liver and kills the cells, making it worse than a single overdose. The upshot? If you find yourself taking too much of any over the counter pain pill, don’t believe for a second that just because it’s sold over the counter that it must be safe and have few side effects. Rather than covering up your pain problem by taking drugs, see a specialist to find out why you hurt and look for solutions to your pain!Request a Regenexx Appointment